6 posts Page 1 of 1
Hi all,

Firstly, thank you Professor Jelinek for what you have done for us all. And thank you to all of those who contribute to these forums, I tend to be more of a lurker than a poster, but what I've read has been very informative.

I'm wondering if some of you might be able to help me.

I had a CIS in January, 2011 where I lost control of my right side for a couple of weeks. I had 15 lesions, 3 big ones, nothing on my spine. My spinal fluid result was inconclusive. I was advised by the neurologist i was assigned to to go on a clinical trial for MS, for the drug teriflunoide (Aubagio). Being absolutely terrified, I took the advise of my neurologist.

I have to create some context here. I was 25, a heavy smoker and a heavy drinker. My diet was full of saturated fat. I tipped the scales at over 100kg. I WAS inflammation. I was also taking an excessive amount of spirulina (mainly because I am an idiot, but also because I'd read that it was full of 'good stuff' and I took loads in attempt to counteract all the bad stuff I was doing to myself.)

Anyway, I've been following the OMS protocol for about 3.5 years now and have been on the aubagio for 3. I gave up smoking immediately after my attack, lost about 30kg and don't drink anywhere near as much..and I certainly do not take any spirulina now.

In the 3.5 years since my first attack..nothing has happened. I've had annual MRI's and no new lesions, all the old ones have shrunk. What is happening however is my digestive system is totally out of control. I'm talking 10+ b/m's a day. I've seen a naturopath who believes I had some sort of heavy metal toxicity due to me taking spirulina that I purchased from the supermarket. Apparently over 75% of it is contaminated. When I told her I was taking about 10 x the daily recommended amount she gasped. So embarassing. She's got me doing a detox and I can pretty much say my brain fog has completely lifted these days. She says the Aubagio is a drug that is atrocious for the liver (knew that) and that is what's affecting my digestion.

I've always thought the spirulina had something to do with the attack. I had the odd tingle here and there when I started taking it and it continued getting worse until my attack. I thought the tingling was a cool side effect of the spirulina..again..because I'm an idiot.

My question is..would YOU come off the drug?

My next MRI is in August..i'm thinking if it's still stable I'll come off. But i'm not sure if I'm being silly. The drug is only about 30% effective and I'm not sure it's worth wrecking my liver and digestion for..

I'm clearly ansewring my own doubts right now but just wondered peoples thoughts on what they would do?

Thanks so much.

Sal
Hi
In your research for coming off the drug do read up on what are the rebound predictions?
Some drugs have no rebound effects others do.
Rebound refers to returned disease activity.
It might be that you come off that drug to switch to say copaxone just to manage any rebound that first drug has.
Stabilise and then come off the second in time.
It is my understanding that we should not take spirulina because it is a powerful immune booster. There are some posts in this forum on spirulina. . I have also found a naturopath to be quite helpful. Best of luck!
May I just say Sal that you are not an idiot. You are just a person who was kinda floundering around looking for something that would help.

This is exactly the kind of thing I might have done. It is over and done with now and you are getting healthy, so I suggest you don't think of yourself as an idiot anymore, just a person who is doing so much better.
Hi Sal,

I agree, you are NOT an idiot.

I also took spirulina at the beginnings of my first attack, before I knew it was MS, hoping that it would help me to feel better. Things only got worse; much worse. Interesting, eh?

I agree with Veg's wisdom: he/she's always got some very worthwhile advice/comments.

Copaxone is the safest drug. I've been on it for just over a year without problems. I will stay on it until I reach the 3-5 year mark, with no MRI changes or increase in symptoms.

Good luck, whatever you decide.
Cheers,

Sue

OMG December 2011 OMS January 2012 OMS Retreat March 2012 Benign MS Sep 2015
Two Very Mild Relapses since diagnosis. Copaxone May 2013 No new lesions on MRI since diagnosis
Congratulations on your good health Sal! Three and a half years is a really solid start to your recovery. And your general health has clearly improved out of sight as well. You were a walking time bomb at the time of diagnosis, and you have completely turned that situation around.

I agree that you have answered your own questions and have worked out your path from here on. I took quite a few years to come off my medication (Copaxone), but that was always the aim for me. It's worth remembering what the disease-modifying drugs have been shown to do. In general, and teriflunomide is no exception, they reduce relapse rate by about 30%, and probably don't affect disease progression much. Mostly, lesions continue to grow in number, albeit at a slower rate than without medication. So the fact that you have remained perfectly well, and in fact improved, suggests that the preventive medicine changes you have made in your lifestyle are playing a major role in your ongoing good health. In other words, it would appear that OMS is working for you!

So do what feels right. You have every chance of remaining well.

Be well

George
6 posts Page 1 of 1

Who is online

Users browsing this forum: No registered users and 1 guest